Texas, 2014

Drought in Texas, October 1 to 31, 2014

October 1 to 31, 2014 · NWS LUB · 9 events in 9 counties and zones

Drought levels between severe (D2) and exceptional (D4) remained across much of the Rolling Plains. All of the South Plains saw improvement to less than D2 drought conditions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought levels between severe (D2) and exceptional (D4) remained across much of the Rolling Plains. All of the South Plains saw improvement to less than D2 drought conditions. The most extreme areas extended from the southeastern Texas Panhandle through the northern Rolling Plains.

The Rolling Plains and extreme southeastern Texas Panhandle continued to be abnormally warm and dry through October. The average mean temperature at Childress was 4.4 degrees above seasonal average. Furthermore, precipitation received at Childress was only 0.32 which is 1.93 below normal. Keetch-Byram Drought Index values worsened across the Rolling Plains. Observed values ranged from 400-500 over the northern portion of the Rolling Plains worsening to 500-600 by the end of the month. The southern Rolling Plains saw values between 200-300 worsening to 300-400 by the end of October. Fire weather concerns through October remained low but were expected to worsen through the winter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 10:07 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 30, 10:07 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1107 PM CDT TUE SEP 30 2014

.AVIATION...
VFR TO PERSIST AT BOTH TERMINALS NEXT 24 HOURS. CONVECTION N AND S
OF KCDS SHOULD REMAIN WELL CLEAR OF THE TERMINAL.

&&

.PREV DISCUSSION... /ISSUED 819 PM CDT TUE SEP 30 2014/

UPDATE...
INCREASED POPS ACROSS THE ROLLING PLAINS THIS EVENING AS
CONVECTION WAS JUST NOW STARTING TO FORM ALONG THE DRYLINE. WV
IMAGERY INDICATES VERY WEAK LIFT SIGNAL TRAVERSING THE AREA BUT
GIVEN THE CONVERGENCE ALONG THE DRYLINE...IT IS NOT TAKING MUCH TO
INITIATE CONVECTION.

&&

PREV DISCUSSION... /ISSUED 329 PM CDT TUE SEP 30 2014/

SHORT TERM...
20Z SFC ANALYSIS SHOWS A DIFFUSE DRYLINE LOCATED ACROSS THE
NORTHWESTERN SOUTH PLAINS WITH LOW TO MID 40 DEWPOINTS ON THE WEST
SIDE AND LOW 60S ON THE EAST SIDE.  MIXING ZONE WAS FAIRLY BROAD
ACROSS THE NORTHERN SOUTH PLAINS BUT HAS TIGHTENED UP A BIT ACROSS
THE WESTERN AND SOUTHWESTERN SOUTH PLAINS.  VISIBLE SATELLITE LOOP
SHOWS CU FIELD STARTING TO DEVELOP ALONG AND EAST OF THE MOISTURE
DISCONTINUITY AT THE SURFACE.  BIGGEST PROBLEM IS THE DISCREPANCIES
BETWEEN THE MODELS ON TIMING AND LOCATION OF ANY POSSIBLE CONVECTION
FOR LATE THIS AFTERNOON THROUGH TONIGHT. NAM HAS BEEN THE MOST
AGGRESSIVE AND FURTHEST WEST WITH STORM DEVELOPMENT.  THIS IS DUE TO
AN AXIS OF APPROXIMATELY 2000 J/KG SBCAPE ACROSS THE ROLLING PLAINS
WHILE THE REST OF THE MODELS ARE ANYWHERE FROM 700-1400 J/KG ACROSS
THE SAME REGION.  NEXT ISSUE IS CAP STRENGTH WHICH ALSO VARIES FROM
MODEL TO MODEL. FOR THE MOST PART...FORECAST SOUNDINGS ACROSS THE
AREA SHOW A PRETTY SUBSTANTIAL CAP TO OVERCOME WITH A LACK OF
FORCING ALOFT TO HELP ERODE THE CAP.  WITH SURFACE FLOW PRETTY MUCH
PARALLEL TO THE DRYLINE...ALSO HAVE LITTLE IN THE WAY OF SURFACE
FORCING TO HELP STORMS INITIATE.  BOTH THE HIGHER-RES TTU-WRF AND
HRRR HOLD OFF ON INITIATION UNTIL AROUND 02Z AND HAVE BEEN FAIRLY
CONSISTENT WITH THIS TIME LINE OVER THE LAST SEVERAL RUNS.  WITH THIS
IN MIND...KEPT POPS FAVORED ACROSS THE NORTHERN ROLLING PLAINS WHERE
THE BEST INSTABILITY WILL BE LOCATED.  MAIN SEVERE WEATHER POTENTIAL
WILL BE FOR HAIL APPROACHING ONE INCH AND WIND GUSTS TO 60 MPH.
RAIN CHANCES WILL TAPER OFF PRETTY FAST AS YOU HEAD WEST WITH SLIGHT
CHANCE ENDING ALONG THE I-27 CORRIDOR.  LATE TIMING OF INITIATION
WILL ALSO HINDER COVERAGE DUE TO THE LOSS OF SURFACE-BASED HEATING
AND INSTABILITY.

AFTER ANOTHER MORNING FAIRLY SIMILAR TO THIS MORNING ACROSS MOST OF
THE REGION...EXPECT TO SEE THE DRYLINE SHIFT A LITTLE FURTHER WEST
AS THE AXIS OF THE SURFACE PRESSURE TROF ALSO SHIFTS EAST.  MODELS
MIX THE ATMOSPHERE OUT A BIT MORE WHICH SHOULD LIMIT RAIN CHANCES.
OPTED TO PULL POPS OUT FOR TOMORROW AFTERNOON FOR THE ROLLING PLAINS
AS A RESULT.

JORDAN

LONG TERM...
THE APPROACH OF AN UA SHORTWAVE TROUGH TRANSLATING SOUTHEAST ACROSS
THE SRN ROCKIES AND NEARING THE SOUTHERN PLAINS TOMORROW
EVENING/NIGHT...WILL CAUSE ITS COLD FRONTAL BOUNDARY/RETREATING
DRYLINE TO BE LOCATED ACROSS THE FAR ROLLING PLAINS. THIS BOUNDARY
COUPLED WITH LINGERING MID-LEVEL MOISTURE WILL BE THE FOCUS FOR
PRECIP DEVELOPMENT. WILL NEED TO KEEP AN EYE ON STORMS POSSIBLY
NEARING STRONG LEVELS GIVEN STEEPENED LAPSE RATES AND PROGGED MUCAPE
OF AOA 1700 J/KG. ATTENTION QUICKLY TURNS TO THE AFOREMENTIONED UA
SHORTWAVE...WHICH IS ANTICIPATED TO PROPAGATE ACROSS THE SOUTHERN
PLAINS ON THURSDAY. ITS ASSOCIATED COLD FRONT WILL COMMENCE TO
IMPINGE ON THE REGION LATE TOMORROW NIGHT/EARLY THURSDAY MORNING
FROM NORTHWEST TO SOUTHEAST...AND PERHAPS RENEW PRECIP CHANCES
MAINLY ACROSS THE LOW ROLLING PLAINS WHERE ADEQUATE MID-LEVEL
MOISTURE WILL RESIDE. HOWEVER...MOST SOLUTIONS MAINTAIN BEST
RAINFALL CHANCES JUST EAST OF THE CWA. PRESSURE RISES OF 4-8 MB PER
6 HOURS COULD LEAD TO A BRIEF PERIOD OF BREEZY NRLY WIND SPEEDS
DURING THE DAYTIME HOURS ON THURSDAY /AOA 20 MPH/...WHERE BY THE
EVENING THE SFC RIDGE WILL SETTLE NEAR THE FA AND POSE A RELAXING
GRADIENT AND THUS LIGHTER WIND SPEEDS. THE COLD FRONT WILL ALSO
ADVECT IN A COOLER AIRMASS...WITH HIGHS RANGING FROM THE LOWER 70S
ACROSS THE SW TX PANHANDLE TO THE MIDDLE 80S ACROSS THE LOW ROLLING
PLAINS ON.

THEREAFTER...UA RIDGING AMPLIFICATION WILL TAKE SHAPE ACROSS THE WRN
CONUS...LEADING TO DRY NW FLOW ALOFT ACROSS THE SOUTHERN PLAINS
FRIDAY THROUGH EARLY NEXT WEEK. HINTS OF A WEAK EMBEDDED IMPULSE IN
THE FLOW ALOFT WILL MOVE ACROSS THE CWA SUNDAY...THOUGH ATMOSPHERIC
LEVELS APPEAR TOO DRY FOR ANY SIGNIFICANT WX /OTHER THAN PERHAPS A
BRIEF WIND SHIFT TO THE NORTH/ TO COME TO PASS. TEMPS WILL GRADUALLY
WARM FROM THE 70S ON FRIDAY TO THE 80S BY LATE WEEKEND INTO EARLY
NEXT WEEK. MODEL GUIDANCE CONTINUES TO SHOW COOL MORNING/S ON FRIDAY
AND SATURDAY /LOWER TO MIDDLE 40S ACROSS THE SW TX PANHANDLE TO
LOWER 50S ACROSS THE LOW ROLLING PLAINS/ DUE TO THE PRESENCE OF A
NEARBY SFC RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  81  52  71  44 /   0   0   0   0   0
TULIA         56  84  55  73  46 /  10   0  10   0   0
PLAINVIEW     57  84  55  73  47 /  10   0  10   0   0
LEVELLAND     58  84  56  75  48 /  10   0  10   0   0
LUBBOCK       59  85  57  75  48 /  10   0  10   0   0
DENVER CITY   60  85  58  77  49 /  10   0  10   0   0
BROWNFIELD    60  86  58  77  50 /  10   0  10   0   0
CHILDRESS     62  93  59  79  50 /  20  10  10  10   0
SPUR          64  90  63  81  51 /  30  10  10  10   0
ASPERMONT     67  93  67  85  53 /  20  10  20  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Sep 30, 6:08 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
708 PM CDT TUE SEP 30 2014

TXZ021>044-020015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
708 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 30, 8:57 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
957 PM CDT TUE SEP 30 2014

TXZ037-043-010330-
DICKENS-KENT-
957 PM CDT TUE SEP 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KENT AND SOUTHERN
DICKENS COUNTIES...

AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES WEST OF JAYTON...MOVING NORTHEAST AT 30
MPH.

IN ADDITION...PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THIS STORM
WILL AFFECT LOCATIONS IN AND AROUND GIRARD.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3323 10104 3337 10104 3356 10068 3323 10051
      3311 10103
TIME...MOT...LOC 0256Z 235DEG 27KT 3328 10092
Special weather statement, Sep 30, 9:01 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1001 PM CDT TUE SEP 30 2014

TXZ037-038-010330-
DICKENS-KING-
1001 PM CDT TUE SEP 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR KING AND DICKENS COUNTIES...

AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF GUTHRIE...MOVING NORTHEAST AT 30
MPH.

IN ADDITION...PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3342 10061 3365 10077 3384 10046 3383 10023
      3362 10008
TIME...MOT...LOC 0301Z 235DEG 27KT 3363 10054
Special weather statement, Sep 30, 9:29 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1029 PM CDT TUE SEP 30 2014

TXZ032-037-038-043-044-010400-
COTTLE-DICKENS-KENT-KING-STONEWALL-
1029 PM CDT TUE SEP 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE...STONEWALL...KING...KENT
AND DICKENS COUNTIES...

AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
GUTHRIE TO 14 MILES SOUTH OF GUTHRIE TO 34 MILES SOUTHWEST OF
GUTHRIE...MOVING NORTHEAST AT 30 MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. A FEW LOCATIONS THAT
WILL BE AFFECTED INCLUDE GUTHRIE...FINNEY AND GROW.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3331 10039 3321 10073 3383 10046 3401 10005
      3385 10004 3384 9999 3352 9999
TIME...MOT...LOC 0328Z 242DEG 26KT 3379 10036 3344 10041
          3323 10065
Special weather statement, Sep 30, 10:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 PM CDT TUE SEP 30 2014

TXZ038-044-010500-
KING-STONEWALL-
1138 PM CDT TUE SEP 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL  AND KING COUNTIES...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL STONEWALL COUNTY...MOVING EAST
AT 20 MPH.  THIS STORM WILL AFFECT HIGHWAY 83 BETWEEN ASPERMONT AND
GUTHRIE.

IN ADDITION...PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3322 9999 3322 10031 3328 10040 3335 10040
      3349 10033 3350 9999
TIME...MOT...LOC 0437Z 260DEG 18KT 3334 10028

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Childress

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Hall

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Briscoe

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Cottle

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Motley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Floyd

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, King

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Dickens

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Stonewall

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542608, 542609, 542610, 542611, 542612, 542613, 542614, 542615, 542616.